Will Remicade Impair Sliding Genioplasty Healing?
Q: Dr. Eppley, I have been reconsidering a sliding genioplasty procedure recently due to the great deficiency my chin has. As I stated in my last email, I am on Remicade and there is a good chance I will still be on that medication when then time comes for the procedure. Does it concern you doing a sliding genioplasty procedure while I am on this medicine? I assume healing may take longer. You have also mentioned that a sliding genioplasty with a chin implant overlay may be necessary. Will this have any negative effect on healing or increase the risk of infection?
A: I have operated on numerous patients who have been on Remicade for Crohn’s disease and I have not seen any healing problems. Such surgeries have been much bigger in surface area trauma and operative times than a sliding genioplasty. The face is uniquely well vascularized and unless there is direct impairment of the blood supply through prior radiation it will not inhibit healing difficulties. The orthopedic literature supports that major bone surgery and joint replacements can heal uneventfully with patients on this medication.
That being said, it is important to work around the dosing of the medication to reduce any risk of adverse healing. Given that Remicade is a TNF blocker and is done by infusion, it would be important to do the surgery about 3 to 4 weeks after the last infusion. This is will than allow a few weeks before the next infusion. With such an approach for a sliding genioplasty I do not envision any difficulty with healing or a prolonged recovery time.
Dr. Barry Eppley